Alert archive / Georgia / Tornado Warnings in 2008

Tornado Warning 9, NWS Tallahassee, FL

February 17, 2008Quitman County, Georgia

NWS Tallahassee, FL issued this tornado warning at Feb 17, 2008, 5:46 PM EST for Quitman County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 17, 2008, 5:46 PM EST (22:46 UTC)
Expired
Feb 17, 2008, 6:17 PM EST
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Quitman County, GA

What was reported inside it

TimeReportWhereRemark
Feb 17, 6:02 PM ESTTSTM WND DMGGeorgetown, GASEVERAL TREES DOWN ACROSS QUITMAN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 1:32 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 172247
TORTAE
GAC239-172330-
/O.NEW.KTAE.TO.W.0009.080217T2246Z-080217T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  QUITMAN COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF GEORGETOWN...

* UNTIL 630 PM EST

* AT 441 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 15 MILES WEST OF GEORGETOWN...OR 13 MILES WEST
  OF EUFAULA...MOVING EAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  GEORGETOWN BY 600 PM EST...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST SUNDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWEST GEORGIA.

LAT...LON 3198 8495 3188 8490 3178 8514 3184 8515
      3188 8513 3191 8513 3194 8510 3197 8509
      3199 8507
TIME...MOT...LOC 2246Z 253DEG 44KT 3188 8529

$$

38-GODSEY
1 follow-up statement
000 
WWUS52 KTAE 172317
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 PM EST SUN FEB 17 2008

GAC239-172327-
/O.CAN.KTAE.TO.W.0009.000000T0000Z-080217T2330Z/
QUITMAN GA-
617 PM EST SUN FEB 17 2008

...THE TORNADO WARNING FOR QUITMAN COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS EXITED THE 
COUNTY...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. 

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST SUNDAY EVENING FOR
SOUTHEAST ALABAMA AND NORTH FLORIDA AND SOUTHWEST GEORGIA.

LAT...LON 3198 8495 3188 8490 3178 8514 3184 8515
      3188 8513 3191 8513 3194 8510 3197 8509
      3199 8507
TIME...MOT...LOC 2317Z 253DEG 44KT 3199 8486

$$

38-GODSEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 2:46 PM EST, 3 hours earlier.

Area forecast discussion, Feb 17, 2:46 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST SUN FEB 17 2008

...SEVERE WEATHER EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
THE SQUALL LINE AND COLD FRONT CONTINUE TO APPROACH OUR
AREA...AND A FEW SUPCELLS HAVE DEVELOPED AHEAD OF THE MAIN LINE.
CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...AND WE EXPECT A
BUSY NIGHT.

&&

.SHORT TERM...
(TONIGHT THROUGH WEDNESDAY) SHOWERS AND THUNDERSTORMS (SOME
SEVERE) WILL CONTINUE THROUGH TONIGHT...WITH THE SEVERE THREAT
DECREASING AFTER MIDNIGHT AS THE CAPE DIMINISHES. RAIN WILL
GRADUALLY END FROM WEST TO EAST MONDAY...FOLLOWED BY FAIR WEATHER
AS A SURFACE RIDGE DEVELOPS ACROSS OUR AREA. TEMPERATURES MAY
REACH FREEZING TUESDAY MORNING.

.LONG TERM...
(THURSDAY THROUGH SUNDAY) FORECAST PATTERN BECOMES INCREASINGLY
MESSY...MORE UNSETTLED LOOKING AND MORE UNCERTAIN TOWARDS THE END
OF THE WEEK AND INTO NEXT WEEKEND...AS THE TROUGH OVER THE EASTERN
U.S. LOSES AMPLITUDE...AND A SERIES OF SHORT WAVES MOVE ACROSS THE
SOUTHWEST U.S. UNDER A HIGH LATITUDE BLOCKY PATTERN...AND THEN
LIFT NORTHEASTWARD TOWARD THE MID ATLANTIC STATES...TAKING MOST OF
THEIR ENERGY TO THE NORTH OF OUR AREA. WEAK RIDGING WILL REMAIN
OVER THE SOUTHEAST...AND A FRONTAL BOUNDARY WILL LIKELY STALL
SOMEWHERE ACROSS THE SOUTHEAST. FOR NOW WILL BROAD BRUSH THE POPS
WITH NO MORE THE 30 PERCENT THURSDAY THROUGH SATURDAY GIVEN THE
UNCERTAINTY IN THE OVERALL FORECAST AS TO ULTIMATE LOCATION OF THE
FRONTAL BOUNDARY... AND TIMING OF THE SHORT WAVES IN THE SOUTHERN
STREAM THAT WILL AFFECT THE LOCATION AND NORTH OR SOUTH MOVEMENT
OF THE FRONT. IT WILL BE A PERIOD OF MODERATING TEMPERATURES AND
RELATIVELY HIGH DEW POINTS BEGINNING ON THURSDAY...AND EXPECT SOME
AREAS OF FOG WILL DEVELOP EACH NIGHT AS WELL.

&&

.AVIATION...
EXPECT BKN-OVC CONDITIONS TO CONTINUE AT PFN AND DHN THROUGHOUT
THE REMAINDER OF THE DAY WITH BKN-OVC CONDS MOVING BACK INTO TO
TLH AND ABY BY EARLY AFTERNOON. MAIN CONCERN WILL BE TIMING OF
SHOWERS AND THUNDERSTORMS INTO THE REGION...SOME OF WHICH WILL BE
STRONG TO SEVERE. THINK THE BEST THREAT FOR STORMS WILL BE BETWEEN
20Z AND 02Z AT OUR WESTERN TERMINALS...22Z AND 04Z AT THE CENTRAL
TERMINALS AND 02Z AND 08Z AT VLD. ONCE THE COLD FRONT
PASSES...LINGERING MVFR CIGS WILL CONTINUE UNTIL MID AFTERNOON ON
MONDAY. WINDS WILL LIKELY BE GUSTY BEHIND THE FRONT THROUGH MONDAY
EVENING.

&&

.MARINE...
A MARGINAL SMALL CRAFT ADVISORY EVENT WILL CONTINUE
OVERNIGHT...THEN WINDS AND SEAS WILL SLOWLY SUBSIDE.

&&

.FIRE WEATHER...
WILL ISSUE A FIRE WEATHER WATCH FOR TUESDAY AFTERNOON FOR OUR FL
ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  60  70  35  62  36 /  90  80  10   0  10
PANAMA CITY  59  67  40  62  42 /  90  50  10   0  10
DOTHAN       53  62  35  60  36 /  90  30  10   0  10
ALBANY       58  65  34  59  34 /  90  60  10   0  10
VALDOSTA     59  71  36  60  35 /  70  90  10   0  10
CROSS CITY   61  72  38  63  34 /  50  90  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
     CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
     GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
     MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
     THOMAS...TIFT...TURNER...WORTH.

FL...LAKE WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
     DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

AVIATION...GODSEY
LONG TERM...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Feb 17, 4:13 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EST SUN FEB 17 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-181100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
413 AM EST SUN FEB 17 2008 /313 AM CST SUN FEB 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON
AND EVENING...

.DAY ONE...TODAY AND TONIGHT...
A DEVELOPING LOW PRESSURE SYSTEM WHICH IS MOVING QUICKLY
NORTHEASTWARD TOWARDS THE GREAT LAKES WILL BRING ITS TRAILING COLD
FRONT NEAR THE WESTERN PORTIONS OF THE REGION BY LATE THIS
AFTERNOON AND EARLY EVENING. A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF THE COLD
FRONT...WITH THE THREAT FOR SEVERE WEATHER INCREASING FROM WEST TO
EAST BY MID TO LATE AFTERNOON. STRAIGHT LINE WIND DAMAGE WILL BE
THE GREATEST SEVERE WEATHER THREAT ACROSS THE AREA...BUT LARGE
HAIL AND ISOLATED TORNADOES CANNOT ALSO BE RULED OUT...ESPECIALLY
TO THE WEST OF THE APALACHICOLA RIVER. THIS COLD FRONT IS EXPECTED
TO MOVE THROUGH THE REGION TONIGHT AND MONDAY MORNING...WITH
COOLER AND DRIER AIR GRADUALLY BUILDING IN FROM THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HIGH PRESSURE WITH COOLER AND DRIER AIR WILL BE THE RULE FOR
MONDAY THROUGH WEDNESDAY...WITH WARMER BUT MORE UNSETTLED
CONDITIONS LIKELY RETURNING FOR THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

17-GOULD

In the hours before

Special weather statement, Feb 17, 3:31 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EST SUN FEB 17 2008

ALZ065>069-FLZ007>012-172130-
BAY-COASTAL WALTON-COFFEE-DALE-GENEVA-HENRY-HOLMES-HOUSTON-INLAND
WALTON-JACKSON-WASHINGTON-
231 PM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAY...COFFEE...DALE...
GENEVA...HENRY...HOLMES...HOUSTON...JACKSON...WALTON AND WASHINGTON
COUNTIES...

* UNTIL 330 PM CST

AT 226 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTGOMERY ALABAMA
TO GULF SHORES ALABAMA...MOVING EAST AT 30 MPH. SOME OF THESE STORMS
HAVE A HISTORY OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

DIME SIZE HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND
TORRENTIAL RAIN ARE EXPECTED WITH THESE STORMS. REMEMBER...A TORNADO
WATCH REMAINS IN EFFECT...AND THIS LINE OF STRONG STORMS WILL BE
CLOSELY MONITORED CLOSELY FOR SEVERE WEATHER.

9-FOURNIER
Local storm report, Feb 17, 5:10 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     6 ENE JACK              31.61N 85.90W
02/17/2008                   COFFEE             AL   STORM CHASER

            TREES DOWN. ROOF DAMAGE TO SHED.

&&

FOURNIER
Local storm report, Feb 17, 5:33 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 NE VICTORIA           31.55N 85.91W
02/17/2008                   COFFEE             AL   LAW ENFORCEMENT

            BARN DESTROYED AND BLOWN ON TO ROAD

&&

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 10:23 AM ESTLake Wind AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more9 hr
Feb 17, 2:56 PM ESTFire Weather WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more25 hr
Feb 17, 5:36 PM ESTSevere Thunderstorm WarningTAEClay, Quitman, Randolph39 min
Feb 17, 6:10 PM ESTSevere Thunderstorm WarningTAERandolph, Terrell50 min
Feb 17, 6:38 PM ESTSevere Thunderstorm WarningTAELee37 min

Nearby

Tornado Warnings in Georgia, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.